It was a typical busy day in the operating rooms at a local community hospital. Cases were getting delayed due to patient compliance and equipment issues. Tempers flared and normal checks were bypassed to meet production measures. The physician in this case has done hundreds of cases with the expected outcome and is considered one of the unofficial leaders within the OR. But pressure around faster turnaround times and getting the room set up for the next case pushed the safety envelope. The medications to be administered for this next case were frantically prepared with a technician assisting the physician in the process.
Because the hospital participates in the Joint Commission's Surgical Site Infection Reduction Initiative, a prophylactic antibiotic had to be given within 60 minutes of the surgical cut time. The proceduralist was in the room, so the physician quickly administered a loaded syringe that someone said was the drawn up antibiotic. Within minutes, the patient who had been talkative up to that point went strangely silent. The physician saw that the patient was not breathing and not responding. Thinking the patient's response was an allergic reaction to the antibiotic, the physician administered medication to address an anaphylactic reaction, without success. When trying to bag the patient, it was difficult to get air into the lungs. Fortunately within a few minutes, the patient's "paralysis" subsided and she started breathing independently.
What happened? Was this an adverse drug event or a medication administration error? The photo that accompanies this article tells the story—multiple unlabeled syringes.
Later that day, the patient was able to tell the story about being totally "frozen," not being able to move, talk or breathe. However, she felt every needle stick and the pressure of the air being bagged into her lungs. The patient heard and remembered everything (cranial nerve VIII and the brain were completely functional), confirming that she had probably not been given the antibiotic agent. The patient was traumatized and felt helpless.
One has to wonder, "How could this happen to an outstanding physician?" The photo only tells one part of the story, and is the reason the Joint Commission's National Patient Safety Goal requires labeling all syringes and medication containers to eliminate the chance of a medication mistake.
- Unless the medication is being administered immediately, the syringe or container must be labeled with information about what is in the syringe or container.
- If you were not the one preparing the syringe, do not use the unlabeled loaded syringe.
- Always verify medications with the team, especially if there are high-risk medications involved.
The Joint Commission will be here shortly to evaluate Stanford Hospital & Clinics' safe patient practices. One hundred percent compliance with accreditation standards and regulations is part of our strategic plan to providing quality care. But we should all do these things for our patients, not just for Joint Commission, CDPH, CMS or any other outside entity. Safe patient care is part of quality care. Thank you for doing your part!
If you have a patient safety story to share, contact Steve Chinn at firstname.lastname@example.org or 650-723-6395.
By Steve Chinn, DPM, MS, MBA, Director, Accreditation and Regulatory Affairs